Heat, Bay
- When
- July 1, 12:00 AM EST to July 5, 9:00 PM EST
- Where
- Bay forecast zone
- Reported by
- State Official
- Coordinates
- 43.721, -83.942 (the zone’s center; the record gives no point)
A prolonged heat wave impacted southeast Michigan June 30th- July 5th. |Here are the Detroit High Temperatures for that period: 94, 93, 90, 91, 93, 96.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A prolonged heat wave impacted southeast Michigan June 30th- July 5th. |Here are the Detroit High Temperatures for that period: 94, 93, 90, 91, 93, 96. |Heat related emergency rooms visits spiked and peaked on July 1st, and remained elevated through the rest of the heat wave.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 30, 11:19 PM EST, 41 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1219 AM EDT Sun Jul 1 2018
.AVIATION...
Upper ridging will maintain VFR conditions for the most part with
just a few hour period of 5-6SM HZ again late tonight. Another round
of diurnal cu development expected during the day ahead of a cold
front, which will have the potential to generate thunderstorms by
early tomorrow evening, especially across MBS/FNT vicinity where a
prob30 will be introduced. Better mixing expected on Sunday, with
sustained winds in the 10 to 15 knots out of the southwest, with
gusts around 20 knots.
.DTW THRESHOLD PROBABILITIES...
* Low for cigs aob 5000 feet from late morning and beyond.
* Low for thunderstorms Sunday evening/night.
&&
.PREV DISCUSSION...
Issued at 1129 PM EDT Sat Jun 30 2018
UPDATE...
Will be replacing the Excessive Heat Warning with a Heat Advisory at
the midnight expiration as maximum heat indices remain general 100
degrees or slightly less on Sunday afternoon. This advisory will
cover the overnight period as temperatures only gradually settle
into the middle 70s and end at 8 pm Sunday evening.
PREV DISCUSSION...
Issued at 341 PM EDT Sat Jun 30 2018
DISCUSSION...
Elevated dewpoints have limited mixing and favored decent boundary
layer cu production today. The result is temperatures held safely
around 90-93 degrees with one or two hot spots, including the always-
warm KYIP. Heat indices have resided below 105F, except in the
Saginaw Valley where HIs have been >= 105 for the last two hours,
yielding a chance of reaching warning criteria there conditional on
the 20z observation. Southwest flow will ensure overnight lows
remain warm and heat indices stay above 80 degrees for most of the
night, especially the Saginaw Valley area, where overnight lows were
raised well above guidance in similar fashion to last night. The
excessive heat warning isn't really warranted anywhere except for
the marginal case in the northwest counties. Since the Saginaw
Valley is close enough, and may still get there, will simply leave
the warning in place for all of Southeast Michigan into tonight for
consistency of messaging. Thermal ridge will slip east overnight.
Greater coverage of cu within the corridor of increasing height
falls and the potential for a modest coverage of convective debris
midday will yield another day of temperatures around 90 with
elevated dewpoints on Sunday. Progged heat indices of 95-100
arguably worthy of advisory given today's warmth and continued warm
overnight lows. The most likely play at this point will be a late
evening or overnight transition to an advisory that will run to
sometime Sunday night.
In terms of convection, enhanced southwesterly flow corridor may
support a few showers or isolated thunderstorm over the Saginaw
Valley or even Thumb regions late tonight, but weak forcing and
paltry lapse rates generally limit expectations. Nothing more than
schc pop attm. Sunday night fropa will likewise be lacking in
dynamic forcing as the shortwave ejecting out of the Front Range
contracts in scale and lifts across the Straits. Healthy MLCAPE
within the lead edge of stronger SW flow associated with nocturnal
LLJ enhancement will be more than sufficient for thunder, but once
again poor lapse rates and bulk shear well below 30 kts limit
potential for any severe wx. Best chance for any marginal severe
potential appears limited to western counties late in the peak
heating cycle on Sunday when SWly isentropic ascent will be
maximized. If multiplied progged capping inversions and lower end
lapse rates can be overcome, an isolated vigorous updraft could
feasibly generate a 60 mph downburst given the diabatic cooling
potential in the evening soundings. Frontal zone will become
oriented increasingly parallel to the deep layer mean flow Sunday
night through Monday leading to slow forward progress. Plenty of
clouds and the potential for convective development invof the front
will keep high temps in check, 90 or lower, on Monday.
Anticyclonic flow from a broad surface high centered across the
eastern U.S. will allow warm and humid conditions to persist for the
majority of the extended period. A broad upper-level ridge will
continue to hold well north into the Canadian Provinces as mean low
and mid level flow across Michigan remains weak. For Tuesday through
Thursday, expect highs to peak in the upper-80s to lower 90s with
dew points in the lower 70s for the afternoon. Latest ECMWF and GFS
MOS guidance suggests highs in the mid-90s will be possible for the
Metro area (upper-80s to lower-90s Tri-Cities into the Thumb), as
h850 temperatures hold steady at 20C. However, daytime high
temperatures will be highly dependent on both thunderstorm potential
and high-level clouds moving in from the west. Opted to stay
conservative and hold temperatures in the lower 90s. Isolated to
scattered rain and thunderstorm chances will be possible during
daylight hours Tuesday into Thursday, fueled by diurnal heating.
Confidence remains low regarding thunderstorm potential at this
time, including timing and location.
Otherwise, the first sign of relief from heat and humidity will
enter Friday into Saturday as a weak cold front pushes in throughout
Friday afternoon, reducing h850 temps from 18C down to 13C. Showers
and thunderstorms will be possible during the morning and afternoon
hours as the front swings from north to south. Cooler air is
expected to drop temperatures down into the lower 80s for a high by
Saturday, with dew points sinking in the upper 50s to lower 60s.
MARINE...
South-southwest return flow around high pressure centered over the
Appalachians will remain at 15 knots or less the rest of today and
tonight. Hot and humid airmass will maintain stable conditions over
the lakes with waves under 4 feet or less. Southerly winds 10 to 20
knots ahead of a cold front on Sunday, with scattered showers and
thunderstorms expected Sunday night as weak cold front passes
through the Central Great Lakes. Light and variable winds expected
early next week behind the front.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 8 PM EDT this evening for MIZ047>049-053>055-
060>063-068>070-075-076-082-083.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....SF
UPDATE.......DG
DISCUSSION...JVC/AM
MARINE.......CB
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 1150 PM EDT Sat Jun 30 2018 MIZ047>049-053>055-060>063-068>070-075-076-082-083-010845- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 1150 PM EDT Sat Jun 30 2018 This hazardous weather outlook is for Southeast Michigan. .DAY ONE...Tonight A Heat Advisory is in effect. Refer to the latest forecasts and statements for additional information. .DAYS TWO THROUGH SEVEN...Sunday through Friday The Heavy Advisory continues through Sunday evening. Refer to the latest forecasts and statements for additional information. There is a chance of thunderstorms Sunday night and Monday morning. The storm outlook is for a marginal risk of severe weather, mainly for the Saginaw Valley. Damaging wind is projected to be the primary hazard mainly during Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed overnight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-010845- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 1150 PM EDT Sat Jun 30 2018 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms Sunday night and Monday morning. The storm outlook is for a marginal risk of severe weather over the north half of Lake Huron, including Saginaw Bay. Strong wind is projected to be the primary hazard mainly during Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed overnight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. BT/DG
The national radar mosaic for the moment the first event began.
17 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763202, 763203, 763204, 763206, 763207, 763208, 763210, 763211, 763213, 763214, 763215, 763217, 763218, 763219, 763220, 763221, 763222.